Chest infection developed?

Well I ended up on the pred, quite a high sliding dose for the next month ( along with all the other usual meds for hay fever/asthma).after initially finding a big improvement peak flow back up, hardly any use of the blue inhaler, I have had a desperately bad night & now feel there is an elephant sat on my chest , I used my inhaler many times during the night & have pains in my chest this morning. As steroids are sometimes used to treat chest infections is it still possible to develop one while taking them?

3 Replies

  • I'm slightly bemused by this. It was my understanding that longer courses of oral corticosteroids can actually weaken the immune system which would result in an individual being more susceptible to infections (the same being true of inhaled steroids, which is why an individual is at risk of developing fungal infections such as thrush if an effective rinsing out technique is not employed after using inhalers).

    Admittedly the only time I have been on pred was when an infection resulted in a bout of severe asthma, but on that occasion the pred was being used to bring the asthma under control; the infection was treated by quite a hefty dose of antibiotics. That has always been the way with me: antibiotics used to treat cheat infections; corticosteroids used for the asthma.

    So I would say yes, it is possible to develop a chest infection whilst taking pred. but I'm quite prepared to be proved wrong on that. Anyone out there got more knowledge of these matters.

  • I agree with Maggie on this one. If you have a chest infection, antibiotics treat the bacteria and steroids the inflammation. I find that I often get an infection after a period of bad allergic asthma as I tend to get a lot of mucus plugging. Steroids do suppress the immune system too - I am currently on my fourth course of antibiotics for a tooth infection and my dentist said this is common in people who have high doses of steroids (an abscess spreads more deeply due to impaired immune system). I was also treated as having a suppressed immune system when in hospital with a nasty virus infection. So yes - pred suppresses the immune system and so it would be perfectly possible to get an infection when on them (again only my experience though). If you are having problems while on steroids though I would see a doctor asap.

  • Hi,

    I am on a high dose of steriods 40mg all the time, i manage to get chest infections all the time, i am currently on another course of antibiotics for an infection, last one was 4 weeks ago. My consultant says the steroids lower you immune system and you catch infections easily. If you are worried about anything though go back to your GP

    Hope you feel better soon!

You may also like...